Alert archive / North Carolina / Tornado Warnings in 2019
Tornado Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Apr 14, 2019, 11:17 AM EDT for Yadkin County, North Carolina. It was in force for 28 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2019, 11:17 AM EDT (15:17 UTC)
- Expired
- Apr 14, 2019, 11:45 AM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 11:32 AM EDT | TSTM WND DMG | 2 Sw Yadkinville, NC | SMALL TREE DOWN AT 1736 HOOTS ROAD. TIME ESTIMATED BY RADAR. |
| Apr 14, 11:33 AM EDT | TSTM WND DMG | 2 Sw Yadkinville, NC | SMALL TREE DOWN AT 1646 RUDY ROAD. TIME ESTIMATED BY RADAR. |
| Apr 14, 11:35 AM EDT | TSTM WND DMG | 1 Nnw Yadkinville, NC | A LARGE TREE WAS BLOWN DOWN ALONG OLD B ROAD NEAR HIGHWAY 601. |
| Apr 14, 11:35 AM EDT | TSTM WND DMG | 1 Nnw Yadkinville, NC | A LARGE TREE WAS BLOWN DOWN ALONG OLD COUNTRY CLUB ROAD NEAR HIGHWAY 601. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
327
WFUS51 KRNK 141517
TORRNK
NCC197-141545-
/O.NEW.KRNK.TO.W.0003.190414T1517Z-190414T1545Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
1117 AM EDT Sun Apr 14 2019
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
Yadkin County in northwestern North Carolina...
* Until 1145 AM EDT
* At 1116 AM EDT, a severe thunderstorm capable of producing a
tornado was located near Harmony, moving northeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Yadkinville...
Boonville...
Nebo...
Courtney...
and Buck Shoals.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3606 8088 3607 8088 3625 8070 3615 8044
3611 8049 3611 8050 3610 8051 3605 8057
TIME...MOT...LOC 1516Z 220DEG 44KT 3601 8083
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
RS2 follow-up statements
859
WWUS51 KRNK 141529
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1129 AM EDT Sun Apr 14 2019
NCC197-141545-
/O.CON.KRNK.TO.W.0003.000000T0000Z-190414T1545Z/
Yadkin NC-
1129 AM EDT Sun Apr 14 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR
YADKIN COUNTY...
At 1129 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Lone Hickory, moving northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Yadkinville...
Boonville...
Nebo...
Courtney...
and Brooks Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3606 8080 3617 8078 3625 8070 3615 8044
3611 8049 3611 8050 3610 8051 3605 8057
TIME...MOT...LOC 1529Z 220DEG 38KT 3608 8073
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
RS223
WWUS51 KRNK 141547
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1147 AM EDT Sun Apr 14 2019
NCC197-141556-
/O.EXP.KRNK.TO.W.0003.000000T0000Z-190414T1545Z/
Yadkin NC-
1147 AM EDT Sun Apr 14 2019
...THE TORNADO WARNING FOR YADKIN COUNTY HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
Remember, a Tornado Warning still remains in effect for northeastern
Yadkin County until 1215 PM, including the community of East Bend.
LAT...LON 3606 8080 3617 8078 3625 8070 3615 8044
3611 8049 3611 8050 3610 8051 3605 8057
TIME...MOT...LOC 1546Z 220DEG 44KT 3623 8058
$$
DSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Apr 14, 7:28 AM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Apr 14, 7:28 AM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
728 AM EDT Sun Apr 14 2019
.SYNOPSIS...
A strong cold front will bring rain and an enhanced risk for
severe thunderstorms to the region this afternoon and tonight.
Following the front, high pressure will settle over the region
for the first half of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM EDT Sunday...
Zero chance of quiet weather this period. Still an enhanced risk of
severe thunderstorms this afternoon and tonight in association with
a strong cold front. In addition, a strong southerly low level jet
will mix down gusty winds outside of any thunderstorms across the
higher elevations of southern WV to the NC mountains, so a wind
advisory has been posted to account for this, for this
afternoon/evening.
Early this morning, 996 mb low pressure was located near Memphis,
with a warm front stretching northeast into WV, then southeast
across southern VA. This warm front should lift northward this
morning, with our entire area in the warm sector today. A few
showers showing up across the southern CWA in as moisture transport
increases out of the south. Following close to the high-res models
through today shows best chance of showers along the southern Blue
Ridge and adjacent areas this morning. Cloud cover will be
problematic at first in terms of convection, but strong dynamics
this afternoon with a screaming 55-65kt low level jet working across
should overcome any marginal CAPE to develop thunderstorms.
Severe thunderstorm risk still appears two-fold, with pre frontal
development associated with the low level jet and convergence moving
out of the southern Appalachians this morning into the High Country
of NC to the New River Valley by early afternoon, then heading east
to the piedmont by mid-late afternoon. Along and east of the Blue
Ridge may be an area to watch this afternoon for possible tornadoes,
as high-res models showing best 0-1km SRH of 300-400. Meanwhile,
LCLs stay under 1000m so folks east of the Blue Ridge should be
alert to rapidly changing conditions.
The main front is set to bring a line of storms into the mountains
by 6-8pm, then speeding east and out of the forecast area after
midnight. This will bring the damaging wind threat to the mountains.
High-res models and to some extent the synoptic models have sunshine
developing in the west this afternoon behind the first wave of
convection. This seems reasonable given mesoscale sinking and
downslope effects of a southerly wind. This should get the airmass
unstable once again but models do show by the time this line heads
over into the foothills/piedmont it looks to weaken per worked over
airmass from earlier convections. Nonetheless, all areas today will
be under the umbrella of a severe thunderstorm threat.
As far as heavy rain/flooding potential, it still exists, and will
have to watch how much rain falls with pre-frontal convection. Storm
motion will be fast, as much as 40 to 60 mph from the southwest to
the northeast, while the line moves eastward. The transient nature
of this should limit flooding, but with PWATS approaching 2 inches
this afternoon ahead of the front any training may cause problems,
and convective allowing models show the greatest threat of flooding
based on reflectivity and QPF forecasts to be over the NC mountains,
to the foothills of VA. Still confidence is not high enough to have
a flash flood watch out.
Once we get through this severe threat colder air will move into the
mountains, with upslope showers lingering in the mountains, changing
to snowflakes in the highest ridges. West winds will be kicking in
as well as pressure rises in 6 hours ramp up to 5 to 9 mb. Will
likely need wind headlines post-frontal for late tonight into the
next period, but after collaboration with neighboring offices, we
decided to hold off and concentrate more on the severe threat.
Skies east tonight should rapidly clear after midnight, while
upslope clouds keep the mountains mostly cloud to overcast.
Highs today will be tempered some due to cloud cover, but warm
advection should send temps to the 70s most place, potentially
reaching 80 out east if any period of sunshine is realized.
Temps tonight will be ranging from the mid to upper 30s across the
higher elevations, to lower to mid 40s elsewhere west of the Blue
Ridge, to upper 40s to mid 50s east.
High confidence forecast for severe thunderstorm and wind threat,
medium on temps and cloud cover, and medium on flood threat.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM EDT Sunday...
The low level wind flow will amplify as colder air continues to push in
behind the front on Monday. This will combine with good downward
momentum transfer to make for strong gusty winds especially along and
west of the Blue Ridge with gusts of 40 MPH to 50 MPH possible on the
hilltops. The energetic northwest flow will also generate a good amount
of upslope clouds and showers west of the Ridge with some wet snow for
the higher elevations, but accumulations do not appear likely given
April insolation. Building high pressure will eventually slacken winds
and lingering precipitation looks to be gone by Monday night, and fair
weather is on tap for Tuesday and Wednesday.
Temperatures will be well below normal behind the front on Monday with
highs in the low to mid 60s east of the Blue Ridge and nearly steady in
the mid 40s/lower 50s to the west. Lows monday night will also be quite
chilly with readings in the upper 30s/around 40 east to low/mid 30s
west. However temperatures will rebound nicely with readings well above
normal through the middle of the week.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 230 PM EDT Saturday...
During this portion of the forecast, we will encounter a
weather pattern similar to what is playing out across the region
today into tomorrow.
An upper level trough is expected to deepen over the Rockies
and head eastward into the Central Plains states where it
develop into a strong upper level low during the Thursday time
frame. A strong southerly fetch of moisture will race north from
the Gulf of Mexico in advance of this system and progress into
our region. The upper low's associated cold front is expected to
cross our area Thursday night into Friday. Model vary on the
timing, but currently this is the general span of time offered
for this occurrence. Some guidance track an additional shortwave
trough northward along this front on Friday, slowing its
departure, and thus keeping the potential for active weather
into Friday night. The parent upper low and its associated
trough axis is expected to cross the area Saturday or Saturday
night.
What the above scenario means for our region will be
temperatures on the mild side in advance of this approaching
upper low/trough. Plenty of moisture and lift to have showers
probable Thursday through Friday, and perhaps even Friday night.
Thunderstorms, some potentially on the strong side thanks to
notable low level shear and marginal SBCAPE, will be possible
Friday afternoon and evening.
Cooler weather and gusty northwest winds are expected behind
the system, but this detail currently will fall outside the
extent of our seven-day forecast, more within the Saturday night
into Sunday time frame.
Temperatures during through Friday are expected to average 10
to 15 degrees above normal. On Saturday, readings will be closer
to 5 to 10 degrees above normal.
Confidence in this portion of the forecast is moderate. The
biggest question is how any change in timing of the upper low
and its associated surface features will impact the sensible
weather.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 720 AM EDT Sunday...
Unsettled weather today will lead to poor flying weather in the
region. Some showers out there this morning with cigs and vsbys
around MVFR to at times IFR, and even LIFR near mountains and
Roanoke.
Looking at impactful weather today across the region as a
strong front and upper system move from the MS Valley to the
southeast U.S. There looks to be two rounds for our area, one
ahead of the front during the afternoon in the 17-23z time frame
from west to east, then the front a line of convection itself
moving west to east from 00z-06z. Expect gusty winds from the
south to the southwest with storms with sub-MVFR conditions.
Expect mainly MVFR outside of it once the lower clouds lift by
mid morning. After the front tonight, looking for improving
conditions in terms of cigs/vsbys east of the mountains with
clearing skies. MVFR cigs will linger in the mountains til
Monday morning.
Confidence is average for the ceilings and above average for
the thunderstorms and wind. Confidence is below average for fog
and visibilities.
EXTENDED AVIATION DISCUSSION...
Wind starts to diminish into Monday night as high pressure
builds in. VFR expected through Thursday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from noon today to 10 PM EDT this evening for
VAZ007-009>013-015>017.
NC...Wind Advisory from noon today to 10 PM EDT this evening for
NCZ001-002-018.
WV...Wind Advisory from noon today to 10 PM EDT this evening for
WVZ042.
&&
SYNOPSIS...RCS/WP
NEAR TERM...WP
SHORT TERM...MBS
LONG TERM...DS
AVIATION...AMS/RCS/WPHazardous weather outlook, Apr 14, 4:15 AM EDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 415 AM EDT Sun Apr 14 2019 NCZ003-004-019-020-VAZ014-018>020-022>024-032>035-043-WVZ043-044-507- 508-150900- Surry-Stokes-Wilkes-Yadkin-Montgomery-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 415 AM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is an enhanced risk of severe thunderstorms Sunday afternoon into Sunday night. The main threat will be damaging wind gusts. However, large hail and isolated tornadoes are also possible. Storms may also produce heavy rain that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Northwest winds may gust as high as 45 to 50MPH on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ005-006-VAZ044>047-058-059-150900- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 415 AM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms Sunday afternoon into Sunday night. The main threat from the storms will be damaging wind gusts. However, large hail and isolated tornadoes are also possible. Storms may also produce heavy rain that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Northwest winds may gust as high as 40MPH on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ001-002-018-VAZ007-009>013-015>017-WVZ042-150900- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Grayson-Carroll-Floyd-Mercer- 415 AM EDT Sun Apr 14 2019 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Strong gusty winds will develop ahead of a cold front approaching from the west. Also, there is an enhanced risk of severe thunderstorms Sunday afternoon into Sunday night. The main threat will be damaging wind gusts. However, large hail and isolated tornadoes are also possible. Storms may also produce heavy rain that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Northwest winds may gust as high as 45 to 50MPH on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 3:50 AM EDT | Wind Advisory | RNK | Alleghany, Ashe, Watauga | 15 hr |
| Apr 14, 11:40 AM EDT | Tornado Warning | RNK | Stokes, Surry, Yadkin | 35 min |
| Apr 14, 12:10 PM EDT | Tornado Warning | RNK | Stokes | 35 min |
| Apr 14, 1:28 PM EDT | Special Weather Statement | RNK | Surry | 32 min |
| Apr 14, 1:51 PM EDT | Tornado Warning | RNK | Surry | 24 min |
| Apr 14, 2:46 PM EDT | Tornado Warning | RNK | Surry, Yadkin | 29 min |
| Apr 14, 3:13 PM EDT | Tornado Warning | RNK | Stokes, Surry | 32 min |
| Apr 14, 3:17 PM EDT | Areal Flood Advisory | RNK | Surry, Wilkes | 5 hr |
| Apr 14, 4:23 PM EDT | Tornado Warning | RNK | Wilkes | 37 min |
| Apr 14, 4:52 PM EDT | Tornado Warning | RNK | Surry, Wilkes | 43 min |
| Apr 14, 6:18 PM EDT | Special Weather Statement | RNK | Stokes | 57 min |
Nearby
Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.